Michigan, 2017

Hail and Damaging Winds in Michigan, April 26, 2017

April 26, 2017 · NWS DTX · 3 events in 3 counties and zones

Isolated strong to severe storms developed over Washtenaw, Livingston, and Oakland counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Isolated strong to severe storms developed over Washtenaw, Livingston, and Oakland counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Apr 26, 7:37 PM EST, 1 hour 43 minutes earlier.

Area forecast discussion, Apr 26, 7:37 PM EST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
837 PM EDT Wed Apr 26 2017

.UPDATE...

Robust convection is maintaining intensity as it moves rapidly
through Indiana adding confidence that it will reach central Lower
Michigan in some form during mid to late evening. Hourly mesoanalysis
indicates the storms are operating in a strong wind profile with an
adequate combination of surface based and elevated instability. A
ribbon of 50 kt effective bulk shear extends northward from Indiana
into central Lower Michigan along the surface trough/lake breeze
hybrid where showery convection lingers through the Tri Cities. The
wind profile will keep the Indiana convection more organized while
MUCAPE lingers around 1000 J/kg along a similar corridor. This is a
measure of instability that illustrates lingering potential as
surface based CAPE begins to diminish after daytime heating. The
latest projections suggest the strongest storms will move north of
the border while possibly brushing Lenawee and Washtenaw counties and
then track toward Howell, Flint, and the Tri Cities region during
late evening. The earlier update expanded chance POPs mainly west of
the U.S.23/I-75 corridor into the Flint, Tri Cities, and western
Thumb. Later updates are planned based on a downward intensity trend
while coverage remains on the numerous side through about midnight to
2 AM.

&&

.PREV DISCUSSION...
Issued at 707 PM EDT Wed Apr 26 2017

AVIATION...

The primary short term aviation concern will be with showers/storms
ongoing in isolated fashion from central Lower Michigan southward to
a larger complex over Illinois/Indiana that is moving quickly toward
Lower Michigan during the evening. There are indications this
activity will follow the prefrontal trough northward into central
Lower Michigan where the boundary has become a trough/lake breeze
hybrid from Lake Michigan. A weakening trend is also anticipated due
to the loss of daytime heating and instability, although remnant
showers could produce MVFR/brief IFR impacts mainly north of PTK.
Plan to hold off on the mention of thunder due to the weakening that
is expected but will add a tempo for showers for mid to late evening.

Outside of the evening convection, VFR will remain in place through
tonight at all terminals as the cold front over the Midwest takes
until mid Thursday morning to move eastward. The front will be
preceded by light south wind during the night under a low level jet
slightly below the 30 knot low level wind shear criteria for
inclusion in the TAF. Surface wind gusts around 30 knots are then
expected to develop before the frontal passage and persist past the
westerly wind shift through the afternoon. A chance of thunderstorms
will remain in the forecast to encompass the strong frontal passage
with VFR to follow into Thursday evening.

For DTW... The path of showers/storms over Indiana is expected to
remain west and north of DTW through the evening. VFR will then
become more firmly established during the night ahead of the cold
front that is expected to arrive at the terminal around 19Z Thursday
afternoon. Gusty south wind will develop during the morning before
the front with a chance of thunderstorms as the front moves through
the region.

//DTW THRESHOLD PROBABILITIES...

* Moderate for ceiling 5000 ft or less Thursday afternoon.

* Low for thunderstorms tonight. Moderate along the front Thursday.

PREV DISCUSSION...
Issued at 344 PM EDT Wed Apr 26 2017

DISCUSSION...

Ample insolation combined with strong south/southeasterly transport
has supported a solid temperature rise this afternoon. The
temperature rise has been slightly muted east of the limiting
streamline (evidenced by the density discontinuity observed as a
fine line in KDTX reflectivity imagery) attendant to the west end of
Lake Erie (owing to widespread lake shadowing withing the strong
flow). Temperatures west of the boundary have touched 80F, while
remaining in the lower to mid 70s in the lake shadows.

Moisture quality is slowly increasing over western Lower Michigan -
as witnessed by increasing boundary layer cumulus and even some
small scale shower development. The ribbon of better lower-
tropospheric moisture is expected to slip east through the next
several hours. An isolated shower or two is possible as this occurs;
however, given the slightly lower surface temperatures and resultant
slightly more stable environment, expectations are for any robust
development to tied to the better congestus field along the lee of
Lake Michigan convergence zone. This feature is expected to sweep
northeast and may eventually affect the Saginaw Valley during the
evening.  Otherwise, high level cloudcover is expected to slowly
overspread the region during the evening hours, as convection over
the mid-Mississippi valley continue to mature.

The mature surface low, located over northern Wisconsin, will
continue to move north/northeast. The accompanying cold front is
roughly aligned along the mean steering flow vector - which will
limit the eastward progression through the night. Consequently, the
deep moisture plume along the cold front will take all night to
advance east into portions of Southeast Michigan. Additionally, the
quality of the deep moisture will decrease substantially as it loses
connection with moisture transport from the Gulf of Mexico.

During the day Thursday, the cold front will be dominated by
confluent flow - limiting the ability to provide a solid ribbon of
ascent. Therefore, expectations are for only a couple of broken
lines of convection along the boundary as it slides through during
the midday hours. Instability along the boundary is expected to be
rather meager - but may be sufficient to produce some scattered
thunderstorm activity. The flow in the column will remain strong and
will support gusty conditions across all of Southeast Michigan, with
the possibility of convectively enhanced gusts certainly possible
(thus the SPC Marginal Risk for severe weather).

The next is the series of strong western CONUS systems will dig into
the southern Plains by Saturday. Moisture transport in response the
deepening surface low will set the stage for period rainfall chances
across the southern Great Lakes region starting late Friday. The
system is expected to strengthen substantially through the weekend
and lift northeast into the western Great Lakes region by early
Monday. During the development timeframe, several waves of rainfall
will be possible across southeast Michigan.  Cooler than normal
conditions are expected for several days in the wake of the system.

MARINE...

Moderate pre-frontal southeast wind will remain in place through
tonight. Existing higher degree of stability will continue to limit
higher gust potential, with gusts capped at or below 25 knots during
this time.  Winds will turn to southwesterly as a cold front slips
through by late Thursday.  The combination of increasingly gusty
conditions and a period of wave heights above 3 feet will lead to a
marginal small craft condition Thursday across Saginaw Bay and the
lake Huron nearshore waters.  There will be a low probability for
thunderstorms with the cold frontal passage early Thursday
afternoon.  Winds and waves will diminish Thursday evening as high
pressure builds into the region.  Lower southwest winds speeds
expected Friday as this high sustains a weaker gradient.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...

MI...NONE.

Lake Huron...Small Craft Advisory from 10 AM to 10 PM EDT Thursday for LHZ421-
     422-441>443.

Lake St Clair...NONE.

Michigan waters of Lake Erie...NONE.

&&

UPDATE.......BT
AVIATION.....BT
DISCUSSION...Mann
MARINE.......MR

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Apr 26, 8:00 PM EST, 1 hour 20 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
900 PM EDT Wed Apr 26 2017

MIZ047>049-053-054-060-061-068-075-082-280100-
Midland-Bay-Huron-Saginaw-Tuscola-Shiawassee-Genesee-Livingston-
Washtenaw-Lenawee-
900 PM EDT Wed Apr 26 2017

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Tonight

There is a chance of thunderstorms tonight during the late evening
into early morning, mainly between 1000 PM and 200 AM. The storms are
expected to approach severe limits from the Ohio border up to about
I-96 and then weaken further to the north through the Tri Cities.
Wind gusts around 50 mph and up to nickel size hail will be possible
as storms move southwest to northeast at 50 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance of thunderstorms on Thursday across all of
southeast Michigan when a cold front sweeps through. There is a
marginal risk of severe storms, with damaging winds being the main
hazard.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not planned tonight.

MIZ055-062-063-069-070-076-083-280100-
Sanilac-Lapeer-St. Clair-Oakland-Macomb-Wayne-Monroe-
900 PM EDT Wed Apr 26 2017

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance of thunderstorms on Thursday across all of
southeast Michigan when a cold front sweeps through. There is a
marginal risk of severe storms, with damaging winds being the main
hazard.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-280100-
Lake St. Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
900 PM EDT Wed Apr 26 2017

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Tonight

There is a chance of thunderstorms tonight over Saginaw Bay and
central to northern Lake Huron. Strong wind gusts greater than 35
knots will be possible but limited to shoreline areas while hail of
a half inch or less is also possible in the strongest storms. Motion
will be southwest to northeast at 45 knots.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a better chance of thunderstorms Thursday as a cold front
sweeps through. There is a marginal risk of severe storms, with
damaging winds being the main hazard.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

BT

In the hours before

Special weather statement, Apr 26, 8:30 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
930 PM EDT WED APR 26 2017

MIZ075-082-270230-
Lenawee MI-Washtenaw MI-
930 PM EDT WED APR 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LENAWEE AND WASHTENAW
COUNTIES UNTIL 1030 PM EDT...

At 927 PM EDT, Doppler radar indicated a strong thunderstorm near
Pioneer, or 9 miles southwest of Hudson, moving northeast at 50 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Hudson around 940 PM EDT.
  Addison and Clayton around 945 PM EDT.
  Onsted around 955 PM EDT.
  Manchester around 1005 PM EDT.
  Saline around 1020 PM EDT.
  Ann Arbor and Dexter around 1025 PM EDT.
  Whitmore Lake around 1030 PM EDT.

Other locations impacted by this storm include Seneca, Manitou
Beach-Devils Lake, Lime Creek, Munson, Canandaigua, Hudson Mills
Metropark, Bridgewater, Delhi Mills, Tipton and Pleasant Lake.

Additional strong thunderstorm activity farther southwest over
Indiana will also move into the region during the late evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is also occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4207 8436 4207 8413 4242 8413 4243 8355
      4171 8424 4171 8436
TIME...MOT...LOC 0126Z 219DEG 44KT 4175 8446

BT

The radar

The Detroit radar (KDTX), 79 km away, was scanning. The volume nearest the first event began at 02:19 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Washtenaw

When
April 26, 9:20 PM EST
Where
Washtenaw County, 2.14 mi SSE of Sharon Hollow
Measured
0.75 in hail
Reported by
Public
Coordinates
42.150, -84.090

Thunderstorm Wind, Livingston

When
April 26, 10:15 PM EST
Where
Livingston County, 0.86 mi NW of Howell
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
42.610, -83.940

Thunderstorm Wind, Oakland

When
April 26, 10:44 PM EST
Where
Oakland County, 3.68 mi SE of Newark
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
42.840, -83.560

Power lines reported down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2017Every state in 2017This day in weather historyWarnings in Michigan, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693170, 693171, 693172.